DSpace university logo mark
Advanced Search
Japanese | English 

NAOSITE : Nagasaki University's Academic Output SITE > University Hospital > Articles in academic journal >

Drug fever after cancer chemotherapy is most commonly observed on posttreatment days 3 and 4


File Description SizeFormat
SCC24_615.pdf154.31 kBAdobe PDFView/Open

Title: Drug fever after cancer chemotherapy is most commonly observed on posttreatment days 3 and 4
Authors: Ogawara, Daiki / Fukuda, Minoru / Ueno, Shiro / Ohue, Yoshihiro / Takemoto, Shinnosuke / Mizoguchi, Kosuke / Nakatomi, Katsumi / Nakamura, Yoichi / Obase, Yasushi / Honda, Takuya / Tsukamoto, Kazuhiro / Ashizawa, Kazuto / Oka, Mikio / Kohno, Shigeru
Issue Date: Feb-2016
Citation: Supportive Care in Cancer, 24(2), pp.615-619; 2016
Abstract: Background: This study was undertaken to analyze the characteristics of fever after cancer chemotherapy in order to reduce unnecessary medical care. Methods: Retrospectively, 1016 consecutive cycles of cancer chemotherapy were analyzed. Fever was defined as a temperature of ≥37.5 °C lasting for 1 h. Age, sex, tumor histology, the treatment regimen, the timing of fever onset, the number of days for which the fever persisted, the cause of the fever, the presence or absence of radiotherapy, and the use of granulocyte colony-stimulating factor (G-CSF) were examined. Results: The patients included 748 males and 268 females (median age = 68, range = 29–88), of whom 949, 52, and 15 were suffering from lung cancer, malignant pleural mesothelioma, and other diseases, respectively. Fever was observed in 367 cycles (36 %), including 280 cycles (37 %) involving males and 87 cycles (32 %) involving females. Fever occurred most commonly in the first cycles and was higher than later cycles (41 vs. 30 %, p < 0.001). Fever occurred most frequently on posttreatment days 4 (8 %), 3 (7 %), and 12 (7 %), and the distribution of fever episodes exhibited two peaks on posttreatment days 3 and 4 and 10–14. Fever on posttreatment days 3 and 4 was most commonly observed in patients treated with gemcitabine (20 %) or docetaxel (18 %). The causes of fever included infection (47 %; including febrile neutropenia [24 %]), adverse drug effects (24 %), unknown causes (19 %), and tumors (7 %). Radiotherapy led to a significant increase in the frequency of fever (46 vs. 34 %, p < 0.001). Thirty-three percent of patients received G-CSF, and the incidence ratios of fever in patients who received G-CSF were higher than those who did not receive G-CSF (44 vs. 31 %, p < 0.001). Conclusion: The febrile episodes that occurred on posttreatment days 3 and 4 were considered to represent adverse drug reactions after cancer chemotherapy. Physicians should be aware of this feature of chemotherapy-associated fever and avoid unnecessary examination and treatments including prescribing antibiotics.
Keywords: Cancer chemotherapy / Drug fever / Radiotherapy
URI: http://hdl.handle.net/10069/36937
ISSN: 09414355
DOI: 10.1007/s00520-015-2820-8
Rights: © Springer-Verlag Berlin Heidelberg 2015 / The final publication is available at link.springer.com
Type: Journal Article
Text Version: author
Appears in Collections:Articles in academic journal

Citable URI : http://hdl.handle.net/10069/36937

All items in NAOSITE are protected by copyright, with all rights reserved.

 

Valid XHTML 1.0! Copyright © 2006-2015 Nagasaki University Library - Feedback Powerd by DSpace